Alert archive / Montana / Lake Wind Advisories in 2021

Lake Wind Advisory 13, NWS Glasgow, MT

May 23, 20215 counties in Montana

NWS Glasgow, MT issued this lake wind advisory at May 23, 2021, 2:14 PM MDT for 5 counties in Montana. It took effect at May 24, 2021, 9:00 AM MDT. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
May 23, 2021, 2:14 PM MDT (20:14 UTC)
In effect from
May 24, 2021, 9:00 AM MDT
Expired
May 25, 2021, 6:00 PM MDT
In force
33 hr
Issued by
NWS Glasgow, MT

Counties Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 64 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

816 
WWUS75 KGGW 232014
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
214 PM MDT Sun May 23 2021

MTZ016-017-021>023-240415-
/O.NEW.KGGW.LW.Y.0013.210524T1500Z-210525T0600Z/
/O.CON.KGGW.LW.Y.0012.000000T0000Z-210524T0300Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
Including the city of Fort Peck
214 PM MDT Sun May 23 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR FORT PECK LAKE...
...LAKE WIND ADVISORY IN EFFECT FROM 9 AM MONDAY TO MIDNIGHT MDT
MONDAY NIGHT FOR FORT PECK LAKE...

* WHAT...For the first Lake Wind Advisory, East winds 5 to 15 mph
  with gusts up to 30 mph. For the second Lake Wind Advisory, West
  winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Fort Peck Lake.

* WHEN...For the first Lake Wind Advisory, until 9 PM MDT this 
  evening. For the second Lake Wind Advisory, from 9 AM Monday 
  to midnight MDT Monday night.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
4 follow-up statements
252 
WWUS75 KGGW 240849
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
249 AM MDT Mon May 24 2021

MTZ016-017-021>023-250600-
/O.CON.KGGW.LW.Y.0013.210524T1500Z-210525T0600Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
Including the city of Fort Peck
249 AM MDT Mon May 24 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
MIDNIGHT MDT TONIGHT FOR FORT PECK LAKE...

* WHAT...West to southwest winds 25 to 35 mph with gusts up to 50
  mph expected.

* WHERE...Fort Peck Lake.

* WHEN...From 9 AM this morning to midnight MDT tonight.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
221 
WWUS75 KGGW 241914
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
114 PM MDT Mon May 24 2021

MTZ016-017-021>023-251200-
/O.EXT.KGGW.LW.Y.0013.000000T0000Z-210526T0000Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
Including the city of Fort Peck
114 PM MDT Mon May 24 2021

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 6 PM MDT TUESDAY FOR
FORT PECK LAKE...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph through
  this evening, then to 40 mph Tuesday.

* WHERE...Fort Peck Lake.

* WHEN...Until 6 PM MDT Tuesday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
586 
WWUS75 KGGW 250905
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
305 AM MDT Tue May 25 2021

MTZ016-017-021>023-260000-
/O.CON.KGGW.LW.Y.0013.000000T0000Z-210526T0000Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
Including the city of Fort Peck
305 AM MDT Tue May 25 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING FOR FORT PECK LAKE...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 40 mph.

* WHERE...Fort Peck Lake.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
391 
WWUS75 KGGW 260018
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
618 PM MDT Tue May 25 2021

MTZ016-017-021>023-260130-
/O.EXP.KGGW.LW.Y.0013.000000T0000Z-210526T0000Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
Including the city of Fort Peck
618 PM MDT Tue May 25 2021

...LAKE WIND ADVISORY HAS EXPIRED...

Winds will continue to die down through the evening hours.

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this lake wind advisory went out at May 23, 3:23 AM MDT, 10 hours 51 minutes earlier.

Area forecast discussion, May 23, 3:23 AM MDT, 10 hours 51 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
323 AM MDT Sun May 23 2021

.DISCUSSION...
A low pressure system is moving north into Montana, bringing
another batch of rain to Central Montana and far eastern Montana
and the Dakotas. The low track is expected to be a little more
west, riding up the Rocky Mountain Front into Alberta and
Saskatchewan by Monday morning. The shift west will place a
significant dry slot jutting into NE MT. Areas within this dry
slot may see less than a tenth over the duration. Higher
confidence lies to the west having higher amounts of
precipitation, anywhere from a couple tenths to a half inch near
the Little Rockies. Expect scattered thunderstorms throughout the
region.

To the east towards North Dakota, similar rainfall totals are
possible as a band of moisture wraps into the low. Residual rain
may fall into Monday morning to the north and western portions of
the CWA as precipitation wraps around the low on its journey north.
Thunderstorms could become marginally severe east of a line from
Opheim to Glasgow to Jordan with the primarily threats being
lightning and damaging winds. The addition of a large hail is
possible in the strongest storms southeast of the Yellowstone
River Valley towards South Dakota.

Monday into Tuesday will be windier. Low to midlevel winds in the
models are peak to 45 kts. Higher terrain could see higher gusts
briefly as some models in the GFS and NAM have a few 50 to 55 kt
wind speeds associated with a jet streak that develops as the sun
begins to set Monday night, but confidence is low on how much
above 50kts will occur on the surface. Ensembles seem solid on the 40
to 50 kt gusts. Will need to make considerations for a High Wind
Watch but at this time, it is too uncertain. A Lake Wind Advisory
is currently issued for Sunday, but will likely need one for
Monday as well.

Midweek and beyond, a progressive pattern of alternating troughs
and ridges will keep periods of showers and thunderstorms
throughout the week, with daily temperatures returning towards
normal levels.

Rux

&&

.AVIATION...
FLIGHT CATEGORY: MVFR - IFR

WINDS: Easterly winds will increase to 15 to 20 kts during the
day with gusts 25 to 30kts. Winds rotate to the south then west
Sunday nighht into Monday. LLWS is possible Monday morning.

SYNOPSIS: Cloudy skies with mainly MVFR until the next storm
system moves north Sunday morning. Ceilings are expected to lower
into IFR once precipitation begins today. Rain showers and
thunderstorms are expected this afternoon with some becoming
strong or severe, especially towards the Yellowstone River Valley
area.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 9 PM MDT this evening For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

Nearby

Lake Wind Advisories in Montana, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.